Prescription Blood Thinners – Caution

For decades, blood thinning medication has been used by doctors to treat thick, clot-prone blood in patients at high risk for stroke or a heart attack. However, such drugs themselves carry a risk of bleeding, a result of too much blood thinning.

Prescription  Blood Thinners  − Caution

Over the years, Coumadin (warfarin) has been the most reliable and widely used medication, but also has the dubious distinction of topping the list of medication-related emergency hospitalization for seniors. In my cardiology practice, I was always wary of blood thinning medications and used them with considerable caution, as of course would any doctor. Often the bleeding that occurs is a result of unintentional overdosing. When the situation allowed, I would use natural blood thinning supplements, such as omega-3 fatty acids and nattokinase, but in critical cases medication was necessary.

Since I retired from active practice, a new generation of prescription blood thinners have been approved for patients with atrial fibrillation who have a high risk for stroke from blood clots. The most popular drug in this group is Pradaxa (dabigatran). I personally don’t have experience with this medication but have spoken to cardiology colleagues about it, as well as followed the research.

As of 2014, the research on dabigatran indicates that it has an overall favorable safety profile, said to be comparable or even better than Coumadin (warfarin). However, bleeding risks are real in this class of drugs, and emergency rooms are reporting treating an increased number of individuals with bleeding related to dabigatran use. The reports describe more gastrointestinal bleeding but less cranial bleeding, and with more benign symptoms, when compared to warfarin.

According to the U.S. Food and Drug Administration, the use of dabigatran may heighten the risk of bleeding for the following patients:

  • Individuals over 75 years old;
  • Someone with kidney problems;
  • Someone who has stomach or intestine bleeding that is recent or keeps coming back, or has a stomach ulcer;
  • Someone who is taking other medicines that increase the risk of bleeding, including other prescription blood thinners;
  • Aspirin or aspirin-containing products, non-steroidal anti-inflammatory drugs (NSAIDs);
  • Kidney patients taking dronedarone (Multaq®) or ketoconazole tablets (Nizoral®).

Work Closely with Your Doctor

Whenever considering any blood thinning, anti-clotting medication, the benefit-to-risk ratio must always be seriously considered, and blood monitored routinely according to the doctor’s instructions.

If you already take such medication and experience any unusual bruising, a classic sign of too thin blood, immediately inform your doctor who may need to reduce the dosage. Don’t delay and don’t pretend it isn’t so and that you may be mistaken. For your own good, err on the side of caution and safety. Your life could depend on it.

Too much blood thinning can cause bleeding, and the risk is going to be naturally higher among the elderly with diminished ability to clear these medicines from the body. You can bleed into the skin and bruise easily. You can bleed from the gums. You can bleed into your urine, which would give a straw color to the urine, or into your intestines. Clearly though, the most devastating bleeding occurs as bleeding in the brain that can manifest as a devastating or deadly hemorrhagic stroke.

References and Additional Resources:

  • Budnitz DS, Lovegrove MC, et. al. Emergency Hospitalizations for Adverse Drug Events In Older Americans. N Engl J Med. Nov. 24, 2011;365:2002-2012.
  • Bloom BJ, Filion KB, et. al. Meta-Analysis of Randomized Controlled Trials on the Risk of Bleeding with Dabigatran. Am J Card. Mar. 15, 2014;113(6):1066-1074. [Abstract.]
  • Berger R, Salhanick SD, et. al. Hemorrhagic Complications In Emergency Department Patients Who Are Receiving Dabigatran Compared With Warfarin. J Ann Emerg Med. Apr. 2013;61(4)475-479. [Abstract.]
  • U.S. Food and Drug Administration web site. Medication Guide: Pradaxa. FDA.gov, accessed July 30, 2014.

© 2014 HeartMD Institute. All rights reserved.

Leave a Reply

  1. concerned after stroke

    on February 19, 2016 at 8:17 pm

    on 2/2/2016 My 75 year old mom had a stroke (ischemic L cerebellum). She has high BP, Diabetes, high cholesterol, is allergic to aspirin & shellfish & uses 1 prilosec . She had good report from regular GP checkup in Jan.. Now they have her on Plavix (blood thinner) and lipitor small dose. BUT for all previous statins including lipitor she has had muscle weakness and pain with each successive hit being more dramatic. Very uncomfortable giving her the statin as she already seems weak with no effort since getting it daily for a week at hospital. Want to start her on Omega Q+s 100. Doesn’t seem like we can use the MK7 or Natto+ because of the Plavix. With shellfish allergy is the Calamarine ok to give? Also what else in your arsenal do you recommend?

  2. hannastan

    on April 13, 2018 at 8:39 pm

    On the morning of 3/22/18 my 71 yr. old husband had ventricular fibrillation, a heart attack, 3 cardiac arrests and 37 total minutes of cpr, and 3 stents placed in blocked arteries. He was told he has moderate COPD. Two hrs. later he was placed on hypothermia therapy (cooling therapy) with target low body temp. of 91 degrees in order to reduce tissue and brain damage. When the cooling therapy finished he woke up quickly and was able to have the respirator tube removed. The ICU doctor and nurses all said it was a miracle he survived. Another miracle is he has absolutely no brain damage! A few days later I started him on Dr. Sinatra’s supplements to provide a multivitamin plus his ‘awesome 4’ neutraceuticals, taken as directed in divided doses: Heart Healthy Multivitamin for Men (3/day), Omega Q Plus 100 Resveratrol (4 caps./day), Magnesium Broad-Spectrum Complex 3/day. And also Jarrow’s CarnitAll 2-3/day and Corvalen (Doublas Laboratories) D-Ribose powder (10 g./day). The doctors originally had him taking Brilinta (ticagrelor) 90 mg. twice/day to prevent stent thrombosis and Coreg (carvedilol) 6.25 mg. twice/day to lower his slightly high blood pressure (156/77). On 4/10 he saw the cardiology clinic’s nurse practitioner who said his EKG showed no signs of his cardiac event, and she determined the Brilinta was causing him too much shortness of breath so she switched him to Plavix 75 mg. once/day. No more shortness of breath, better energy, too. Also, after my husband started taking nattokinase and serrapeptase on 4/6 his blood pressure has been consistently too low so the nurse practitioner cut his Coreg dose in 1/2 to 3.125 mg. twice/day. However, my husband’s blood pressure has stayed low, so today (4/13) my husband did not take the Coreg, and his blood pressures today were normal and low: 120/75 (good normal) and this afternoon 101/56 (a little low). He will continue not taking the Coreg and monitoring his blood pressure to see if it goes up. He will continue taking in divided doses on an empty stomach: nattokinase 100 mg. twice/day (NSK-SD 2000 FU=100mg.) and serrapeptase (Doctor’s Best) 160,000 SPU total/day, plus will start tonight taking Boluoke lumbrokinase 20 mg. twice/day (2 hrs. after eating, not at same time as the natto. and serrapeptase or food). What do you think? Any other recommendations? Considering he now takes Plavix because of having 3 stents recently placed, and considering the above nattokinase, serrapeptase, and lumbrokinase (Boluoke) he’s taking – could he soon stop taking the Plavix? What tests could he get to confirm that he could safely stop taking the Plavix while continuing the nattokinase, serrapeptase, lumbrokinase?

Leave a Reply

Your email address will not be published. Required fields are marked *

Most Popular